When things get scary

You never, ever want to see a post like this, even if it’s from someone you can’t stand, which this isn’t:

One of the side effects listed on the document given to me when I got my prescription filled warned that some people try to kill themselves when they take it.

I don’t know what the prescription was — some sort of allergy medication, she said — but this is downright chilling:

I feel really, really, really bad and I am not in a good place to try and write. So I will give this medication another day or so to see if it passes. If you don’t ever hear from me again, it means the medication won.

Evidently the medication lost. Exactly 36 hours after that post came this one: “I’m Fine.”

I thank heaven for that — and for the fact that I have no known allergies. I suspect there’s a reason for that, and probably not the one you think.

(Via Dan Collins.)

7 comments

  1. Kevin McGehee »

    22 October 2010 · 8:52 am

    I think if I found “suicidal thoughts” as a side effect on a medication I’d been prescribed, I would take it back to my doctor.

    Or I might try sneaking it into the food at an OfA/ACORN/SEIU picnic. I’d have to think about that.

  2. Jennifer »

    22 October 2010 · 10:11 am

    Lexapro made it seem completely reasonable to drive off the side of overpasses. Needless to say, I quit taking it.

  3. Nicole »

    22 October 2010 · 12:40 pm

    I have not had any issues with my meds, thankfully. Everyone reacts differently.

    Several years back, I knew someone who went through a crisis of gender identity sparked by a new-to-them medication in combination with their normal medication regimen. While potentially those feelings were there all along but deeply buried, it’s a little spooky to think someone might alter the fundamental course of their life based on a previously unidentified side effect.

    When they say “side effects may include” you really do need to pay close attention to your behavior and if possible, have someone else pay close attention to you as well.

  4. CGHill »

    22 October 2010 · 1:09 pm

    I don’t have anything particularly scary connected with the stuff I take, but there are six different drugs on my daily routine, which makes for hundreds of different potential interactions. Up to this point, nothing has actually killed me, so far as I can tell, but I have to be super-special cautious.

  5. Teresa »

    22 October 2010 · 1:47 pm

    The truly annoying thing I have found is that if you tell a doctor you are having issues with a “known side effect” of a drug, they look at you like you’re being deliberately annoying just to take up their time.

    A few years ago I went through a whole series of “let’s try this” drugs to see if something would take care of the 3 times a week migraines I was having. Nothing did. Not one single drug had the least effect on my headaches. They did bring along some interesting side effects though. Stuff like dizziness, dry as dust mouth, flashy lights in my vision, etc. I gave each one a couple of weeks – after that I wasn’t willing to continue and put up with a headache and the side effects! Silly me. The doctor kept saying… but you haven’t given it long enough – at which point I said “It’s been 2 weeks and there has not been even a small change, if there was going to be some good from this trial I would have felt something by now!” He didn’t like that. Turns out I was right – I recently saw an article saying there is only one drug, Depakote, that works for some migraine sufferers (didn’t work for me). No other drug has panned out for long term daily use.

    The only thing that worked… completely changing my diet to exclude additives and preservatives. That got rid of 99% of the headaches. The rest I could live with. But it was amazing how much the doctor wanted to push me to continue medicine and alter my lifestyle to live with the side effects when it obviously wasn’t working. Sheesh!

  6. Jennifer »

    22 October 2010 · 2:54 pm

    Teresa,
    My migraine experience is identical. Diet was the only thing that worked. I can take Imitrex for the ones that remain, but there is not daily therapy that worked for me.

  7. wheels »

    26 October 2010 · 12:38 am

    When I was in the Navy, serving on a missile sub, I was once given a drug (by a corpsman, not a doctor) which had death listed as a known side effect. Didn’t make me feel too good about things when I found out that little tidbit.

    More recently, I had to abandon the daily aspirin my doctor wanted me to take – after a couple weeks, I got tired of the daily nosebleeds.

RSS feed for comments on this post